Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 324, NWS Birmingham, AL

July 30, 2006Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2006, 2:41 PM CDT for Pickens County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 2:41 PM CDT (19:41 UTC)
Expired
Jul 30, 2006, 3:15 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:55 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 30, 12:55 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT SUN JUL 30 2006

.UPDATE...ADDED 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...CURRENT RADAR AT 17Z STILL HAS A PERSISTENT AREA OF
RAIN ACROSS THE SOUTHEAST PART OF THE FORECAST AREA. RADAR IS
INDICATING 3+ INCHES OF RAIN ACROSS CHAMBERS AND LEE COUNTIES.

DID AN AFTERNOON UPDATE BASED ON CURRENT TRENDS AND LAPS DATA.
WILL HAVE CHANCE NORTH TO CATEGORICAL SOUTHEAST. DID NOT MAKE ANY
CHANGES TO HIGHS. BASED ON CLOUD COVER WOULD THINK HIGHS SHOULD BE
IN THE UPPER 80S NORTH TO LOWER 90S SOUTH...BUT THE 24 HOUR CHANGE
IS SHOWING WARMER TEMPS THAN YESTERDAY. SO...WILL NOT MAKE ANY
CHANGES TO HIGHS.

80

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

FIRST SIX HOURS OR SO OF THIS TAF CYCLE ARE LARGELY BASED ON RADAR
TRENDS...AND ALSO WHAT HAS BEEN THE NORM OVER THE LAST FEW DAYS.
INCLUDED THUNDERSTORMS...EITHER PREVAILING OR TEMPO AT EVERY TAF
SITE.  OF COURSE IFR CONDITIONS WILL OCCUR WHERE THUNDERSTORMS ARE
PRESENT...BUT OTHERWISE MVFR AND VFR CONDITIONS WILL DOMINATE.

CLOUD BASES SHOULD BE AROUND 3000 FEET AS THE CUMULUS FIELD
CONTINUES TO DEVELOP THIS AFTERNOON.  STORM HEIGHTS WILL AVERAGE
AROUND 30000 FEET BUT THE STRONGER STORMS MAY APPROACH 45000.

OVERNIGHT...RAIN AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET.  PATCHY FOG LOOKS LIKE A GOOD BET ONCE AGAIN.  VISIBILITY
WILL LIKELY DROP TO BETWEEN 3 AND 5 MILES AREA WIDE BETWEEN 09 AND
13Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 30, 2:15 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SUN JUL 30 2006

ALZ011>015-017>050-311900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON HOURS ACROSS MUCH OF CENTRAL ALABAMA ON SUNDAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 45 MPH...
LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.  AREAS ALONG AND
WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 LOOK TO BE THE
MOST FAVORABLE LOCATIONS FOR STRONG STORMS.  COVERAGE AND INTENSITY
OF THESE STORMS SHOULD DECREASE AFTER SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 30, 1:39 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SUN JUL 30 2006

ALZ040-301900-
DALLAS-
139 PM CDT SUN JUL 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 200 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TYLER...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER THROUGH 200 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:37 PM CDTSevere Thunderstorm WarningBMXLee23 min
Jul 30, 8:49 AM CDTFlash Flood WarningBMXChambers, Lee, Macon, Tallapoosa3 hr
Jul 30, 2:19 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker26 min
Jul 30, 2:44 PM CDTSevere Thunderstorm WarningBMXJefferson31 min
Jul 30, 3:33 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa27 min
Jul 30, 3:40 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa35 min
Jul 30, 4:25 PM CDTFlash Flood WarningBMXTuscaloosa2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.